enquiry@tauedu.org

Heartburn Drugs May Lead To Serious Diarrhea

If that case of diarrhea just doesn’t get better, your heartburn drug could be the reason.

The Food and Drug Administration just warned doctors and consumers that popular medicines called proton pump inhibitors may raise the risk for chronic diarrhea caused by Clostridium difficile, a bacterium that you’d rather not have colonizing your intestines.

The drugs include Nexium and Protonix and over-the-counter remedies Prilosec and Prevacid. If you’re taking these drugs (or others in tables 1 and 2 here) and have diarrhea that won’t let up, the FDA says you should see your doctor right away.

These drugs suppress stomach acid, which may help protect against infection with the germ. Your doctor can test to see if you’ve got an infection with C. difficile, the agency says, and treat it.

Why did the FDA issue this advice now?

After looking at a database of problem reports for the drugs and various published studies, the agency concluded that “the weight of evidence suggests a positive association between the use of PPIs and C. difficile infection and disease.”

Now, that’s not ironclad proof, but the agency says it’s strong enough to tell the world about. The agency says the studies show that using PPIs may raise the risk for infection by 1.4 to 2.75 times.

Leave a Comment

Ask For More Details
Submit
close-link